Use of the immunotherapy alemtuzumab can promote the development of Lambert-Eaton myasthenic syndrome (LEMS), a rare case study in a patient with relapsing-remitting multiple sclerosis suggests.
The study, “Lambert-Eaton myasthenic syndrome associated with alemtuzumab administration,” was published in the journal Multiple Sclerosis and Related Disorders.
Alemtuzumab is a man-made antibody that was designed to target the protein CD52, also known as CAMPATH-1, on the surface of immune cells. Although its mode of action has not been fully understood, preclinical and clinical studies have demonstrated that alemtuzumab can promote the depletion of immune cells involved in diseases.
Based on positive clinical trial results, the U.S. Food and Drug Administration (FDA) approved the use of alemtuzumab for the treatment of patients with B-cell chronic lymphocytic leukemia (under the brand name Campath) and of patients with relapsing-remitting multiple sclerosis (RRMS) (with the name Lemtrada).
However, reports have suggested that the use of alemtuzumab can lead to the development of secondary non-neurological autoimmune disease in 22% of patients within a five-year period.
The man had been diagnosed with RRMS in 1997, for which he was treated with several lines of therapy including Avonex (interferon beta-1a), Gilenya (fingolimod), Tysabri (natalizumab), and Tecfidera (dimethyl fumarate). But he had to discontinue all the treatments because of adverse reactions or progressive disease activity.
He started to receive infusions of Lemtrada in September 2015 and got them until October 2016. With this treatment his disease stabilized; he was able to walk using a cane because of mild weakness in the lower extremities.
In November 2017, he developed progressive gait disturbance with generalized weakness, difficulty swallowing, and abnormal voice changes. By February 2018, he had lost the ability to walk independently.
Evaluation of his brain through magnetic resonance imaging (MRI) showed that the MS-associated lesions, which had already been observed in previous scans, remained unchanged.
A tube to help deliver food directly to the stomach was inserted because of the man’s progressive difficulty swallowing. At this point he received a third dose of Lemtrada.
In April 2018, he developed moderate weakness in all four limbs and reduced muscle reflexes (areflexia).
Because reduced muscle response to stimuli is not commonly associated with multiple sclerosis, researchers performed additional evaluations.
He was found to have 32% reduced response of the forearm muscle upon repetitive stimulation, with an increment of more than 200% following 10 seconds of exercise. These altered muscle responses are diagnostic for LEMS.
Further blood analysis confirmed the presence of anti-voltage gated calcium channel antibodies, a biomarker and critical mediator of LEMS.
Upon the new diagnosis, he started treated with intravenous immunoglobulin, Mestinon (pyridostigmine), and the corticosteroid prednisone. With this therapeutic strategy, the patient showed moderate improvement before discharge from the hospital, and one month later he was able to walk again with a walker.
“Autoimmune neurologic disease has not been previously reported as a complication of alemtuzumab therapy,” researchers said.
“Neurologists should be aware of this complication of alemtuzumab treatment and should consider the development of new autoimmune neurologic conditions particularly when the new symptoms or signs cannot be explained by progression of multiple sclerosis,” they stated.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?